Florida, 2010

Hail and Lightning Strikes in Florida, June 16 to 17, 2010

June 16 to 17, 2010 · NWS TBW · 4 events in 4 counties and zones

High pressure in place at the surface and aloft kept a hot and moderately moist atmosphere over the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries, with some storms producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$500
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure in place at the surface and aloft kept a hot and moderately moist atmosphere over the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries, with some storms producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 16, 12:31 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 16, 12:31 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
131 PM EDT WED JUN 16 2010

.SHORT TERM (TONIGHT-FRIDAY)...
FORECAST REMAINS MUCH OF THE SAME FOR THE SHORT TERM WITH WARM
TEMPERATURES AND HIGH MOISTURE CONTENT CAUSING AFTERNOON SHOWERS
AND THUNDERSTORMS. MID LEVEL RIDGE AXIS IS CURRENTLY POSITIONED
ALONG THE MID ATLANTIC COAST AND DOWN INTO NORTHERN FLORIDA...
THOUGH THE HIGH PRESSURE IS EXPECTED TO PUSH WEST INTO THE CENTRAL
GULF THROUGH THURSDAY AND FRIDAY...LEADING TO LESS SUBSIDENCE AND
THEREFORE MORE CONVECTION OVER THE FLORIDA PENINSULA. IF
CONVECTION IS WIDESPREAD ENOUGH...TEMPERATURES MAY COOL DOWN
EVEN FURTHER...PARTICULARLY ON FRIDAY. INCREASED POPS UP TO 50
FOR INLAND LOCATIONS TOMORROW AND THE ALL LAND AREAS FOR FRIDAY.

TEMPERATURES WILL CONTINUE TO BE A FEW DEGREES ABOVE AVERAGE BUT
WILL COOL A DEGREE OR TWO EACH DAY ON THURSDAY AND FRIDAY DUE TO
LOWER HEIGHTS AS THE RIDGE DRIFTS WEST. HIGHS THURSDAY AND FRIDAY
WILL BE FROM THE MID TO UPPER 80S ALONG THE COAST TO MID 90S
INLAND. EXPECT HEAT INDEX VALUES TO CONTINUE TO READ OVER 100
DEGREES AT SOME INLAND LOCATIONS. LOW TEMPERATURES WILL DROP TO
THE MID 70S INLAND AND LOW 80S NEAR THE COAST EACH NIGHT.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
A FRONTAL TYPE TROUGH ACROSS NORTHERN FL WITH A SURFACE RIDGE
ACROSS THE SOUTHERN PART OF THE STATE WILL SLOWLY LIFT
NORTH...WITH THE TROUGH DISSIPATING...THROUGH THE WEEKEND. THE
AXIS OF THE RIDGE EXITS THE STATE MON AND CONTINUES MOVING
NORTH...REACHING THE CAROLINA COAST BY MIDWEEK.

WESTERLY LOW LEVEL FLOW GRADUALLY SHIFTS OVER THE WEEKEND TO SE
AND EAST FOR NEXT WEEK...WITH A GRADIENT RELAXED ENOUGH FOR
AFTERNOON SEA BREEZES ALONG THE COAST DURING THE EARLY PART OF THE
PERIOD. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED IN THE
AFTERNOON AND ISOLATED LATE MORNING AND EARLY AFTERNOON. THE RAIN
CHANCES WILL BE 40 PERCENT FOR THE WEEKEND BUT THEN THE RETREATING
TROUGH AND SLIGHTLY DRIER AIR MOVING IN ON THE SE AND EAST FLOW
WILL ALLOW RAIN CHANCES TO DROP TO 30 PERCENT STARTING MON.
TEMPERATURES WILL RUN CLOSE TO NORMAL...BY A DEGREE OR TWO.

&&

.AVIATION...
VFR WILL PREVAIL OVER THE NEXT 24 HOURS. AFTERNOON SEA BREEZE IS IN
THE PROCESS OF SETTING UP AND WILL HELP KEEP THE BULK OF SCATTERED
TSRA EAST OF THE COASTAL TERMINALS AND WILL LIMIT THE TAF SITES TO
JUST VICINITY REMARKS UNTIL 02Z. WINDS COLLAPSE TO VARIABLE
OVERNIGHT AND THEN BECOME LIGHT SW LATE THU MORNING.

&&

.MARINE...
NO HIGHLIGHTS ACROSS THE COASTAL WATERS AS WINDS WILL REMAIN LESS
THAN 15 KNOTS AND SEAS LESS THAN 3 FEET THROUGH THE WEEKEND AS
HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE WATERS.

&&

.FIRE WEATHER...
NO CONCERNS OVER THE NEXT FEW DAYS AS LOW LEVEL MOISTURE WILL
REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY LEVELS ABOVE
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  93  79  92 /  20  30  20  50
FMY  77  94  76  93 /  20  40  20  50
GIF  77  96  76  93 /  30  50  20  50
SRQ  77  92  76  91 /  20  30  20  50
BKV  74  94  73  92 /  20  30  20  50 KTBWAFDTBW
SPG  82  92  81  91 /  20  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...18/FLEMING-69/CLOSE
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Jun 16, 4:15 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT WED JUN 16 2010

FLZ039-042-043-048>052-055>057-060>062-065-170400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
MAINLY OVER INLAND LOCATIONS...WITH ISOLATED STORMS ALONG THE
COAST. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LOCALLY HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING.

...EXCESSIVE HEAT IMPACT...
ANOTHER VERY HOT AND MUGGY DAY IS EXPECTED ACROSS ALL OF WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY. TEMPERATURES WILL AGAIN SOAR
INTO THE LOWER TO MID 90S ALONG THE COAST AND MID TO UPPER 90S
OVER INLAND LOCATIONS. THESE HIGH TEMPERATURES ALONG WITH MODERATE
HUMIDITY LEVELS WILL PRODUCE HIGH HEAT INDICES IN THE 102 TO 108
DEGREE RANGE THIS AFTERNOON THROUGH EARLY EVENING. IF YOU MUST BE
OUTDOORS FOR ANY LENGTH OF TIME TODAY...DRINK PLENTY OF WATER.
WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS
EXERCISE FOR THE EARLY MORNING OR EVENING HOURS. STAY NEAR AIR
CONDITIONED LOCATIONS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
THROUGH THE WEEKEND. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL THROUGH THE PERIOD
WITH DAYTIME HIGHS RANGING FROM LOWER 90S ALONG THE COAST TO MID
TO UPPER 90S INLAND. THE HOT TEMPERATURES COMBINED WITH MODERATE
HUMIDITY LEVELS WILL CONTINUE TO SUPPORT HEAT INDICES IN THE 100
TO 106 DEGREE RANGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Local storm report, Jun 16, 11:15 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1215 PM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     WATER SPOUT      4 W PALM HARBOR         28.09N 82.83W
06/16/2010                   GMZ853             FL   BROADCAST MEDIA

            MEDIA FOWARDED PICTURE FROM PUBLIC OF WATERSPOUT OFFSHORE
            HONEYMOON ISLAND.

&&

RKR
Special weather statement, Jun 16, 1:50 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
250 PM EDT WED JUN 16 2010

FLZ050-051-161930-
PINELLAS-HILLSBOROUGH-
250 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HILLSBOROUGH AND
NORTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR OLDSMAR...OR 9 MILES EAST OF PALM HARBOR...MOVING
NORTHWEST AT 5 MPH...WILL AFFECT SAFETY HARBOR AND
OLDSMAR...UNTIL 330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2815 8259 2803 8249 2799 8262 2801 8263
      2800 8267 2798 8269 2796 8274 2808 8278
TIME...MOT...LOC 1850Z 135DEG 2KT 2804 8262

JOHNSON
Special weather statement, Jun 16, 2:01 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
301 PM EDT WED JUN 16 2010

FLZ055-060-161945-
MANATEE-SARASOTA-
301 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SARASOTA AND WESTERN
MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WHITFIELD...OR NEAR BRADENTONSTATIONARY...WILL AFFECT
WHITFIELD...SARASOTA BRADENTON AIRPORT...BAYSHORE GARDENS AND WEST
SAMOSET...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2748 8266 2748 8265 2754 8263 2748 8248
      2737 8256 2742 8260 2744 8265 2735 8257
      2736 8258 2735 8259 2744 8269
TIME...MOT...LOC 1901Z 146DEG 1KT 2743 8256

JOHNSON
Local storm report, Jun 16, 2:26 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
326 PM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     CARROLLWOOD             28.05N 82.49W
06/16/2010  M52 MPH          HILLSBOROUGH       FL   TRAINED SPOTTER

            MEASURED IN THE CARROLLWOOD AREA BETWEEN 3 AND 315 PM

&&

JOHNSON
Special weather statement, Jun 16, 2:45 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
345 PM EDT WED JUN 16 2010

FLZ051-055-162030-
MANATEE-HILLSBOROUGH-
345 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH AND
NORTHERN MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR SUN CITY CENTER...OR 15 MILES SOUTH OF BRANDON...MOVING
SOUTHEAST AT 5 MPH...WILL AFFECT SUN CITY CENTER...RUSKIN AND
WIMAUMA...UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2763 8212 2754 8238 2776 8242 2779 8233
TIME...MOT...LOC 1945Z 332DEG 6KT 2771 8233

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 lightning. Local standard time, as filed.

Hail, Hillsborough

When
June 16, 2:48 PM EST
Where
Hillsborough County, 0.92 mi SW of Lake Fern
Measured
1 in hail
Reported by
Public
Coordinates
28.140, -82.590

Quarter-sized hail was reported west of Lutz.

Lightning, Lee

When
June 16, 6:45 PM EST
Where
Lee County, 1.2 mi S of Lehigh Acres
Property damage
$60,000
Reported by
Newspaper
Coordinates
26.583, -81.627

Lightning struck an 84-year-old Cracker-style home in Lehigh Acres and consumed the entire structure. The historic home, which was uninhabited, was one of the first homes built in the city. The time is estimated based on radar.

Hail, Polk

When
June 17, 12:52 PM EST
Where
Polk County, Gibsonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.120, -81.970

Nickel-sized hail was reported near Gibsonia along with wind gusts estimated at 50mph.

Lightning, Pinellas

When
June 17, 1:30 PM EST
Where
Pinellas County, 4.83 mi N of Oldsmar
Crop damage
$500
Reported by
Newspaper
Coordinates
28.110, -82.662

Lightning started a brush fire in the Brooker Creek Preserve, burning 60 acres before being extinguished around 9:30PM. Hikers were immediately evacuated and the trails were closed through Friday morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238076, 239782, 238077, 239461.